Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 36, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Sep 25, 2010, 4:51 PM CDT for Comanche County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2010, 4:51 PM CDT (21:51 UTC)
- Expired
- Sep 25, 2010, 5:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Comanche County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 1:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
064 WFUS53 KDDC 252151 TORDDC KSC033-252215- /O.NEW.KDDC.TO.W.0036.100925T2151Z-100925T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 451 PM CDT SAT SEP 25 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 515 PM CDT * AT 450 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 8 MILES EAST OF BUTTERMILK. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN COMANCHE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS CONFIRMED WITH THIS STORM. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3700 9901 3700 9929 3713 9933 3723 9907 TIME...MOT...LOC 2152Z 335DEG 18KT 3709 9919 $$ RUSSELL
2 follow-up statements
333 WWUS53 KDDC 252207 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 507 PM CDT SAT SEP 25 2010 KSC033-252215- /O.CON.KDDC.TO.W.0036.000000T0000Z-100925T2215Z/ COMANCHE KS- 507 PM CDT SAT SEP 25 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN COMANCHE COUNTY UNTIL 515 PM CDT... AT 504 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING A TORNADO. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN COMANCHE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3700 9901 3700 9929 3704 9924 3708 9910 TIME...MOT...LOC 2206Z 335DEG 18KT 3703 9915 $$ RUSSELL
202 WWUS53 KDDC 252213 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT SAT SEP 25 2010 KSC033-252223- /O.EXP.KDDC.TO.W.0036.000000T0000Z-100925T2215Z/ COMANCHE KS- 513 PM CDT SAT SEP 25 2010 ...THE TORNADO WARNING FOR SOUTHEASTERN COMANCHE COUNTY WILL EXPIRE AT 515 PM CDT/415 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT. LAT...LON 3700 9901 3700 9929 3704 9924 3708 9910 TIME...MOT...LOC 2213Z 335DEG 18KT 3700 9913 $$ RUSSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Sep 25, 2:03 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 25, 2:03 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 203 PM CDT SAT SEP 25 2010 .DISCUSSION... DAYS 1-2... COLD FRONT CURRENTLY MOVING SOUTH ACROSS THE CWA EARLIER THIS AFTERNOON. BY 20Z THIS FRONT WILL BEGIN TO ENCOUNTER MID-UPPER 60 DWPTS AS IT CROSSES INTO SE KS AS PROGGED MU CAPES INCREASE TO GREATER THAN 2000J/KG. ALOFT THE NOISE OF A 25 JET WILL ALSO BE DIVING SOUTH INTO CNTL KS AND AT THIS TIME BASED ON 12Z NAM/GFS THE BETTER UPPER LVL DYNAMICS BETWEEN 21-00Z WILL BE IN SOUTH CNTL KS/NC OK WHICH WILL ALSO INCLUDE PORTIONS OF OUR SE CWA BRIEFLY. GIVEN THIS ALONG WITH TIMING OF THE FROPA, +60 DEGREE DWPTS AND PROGGED MU CAPES WILL KEEP POPS GOING SOUTHEAST OF DDC FOR PRIMARILY LATE THIS AFTERNOON. THE WINDOW FOR PCPN IN OUR SE HOWEVER APPEARS SMALL AND WILL MAINLY BETWEEN 21Z-00Z SO WILL RAISE POPS IN THE SE NEAR PTT/P28 UNTIL 00Z AND THEN TAPER PCPN OFF FROM NW-SE. AS THIS FRONT AND ANY ASSOCIATED PCPN EXITS THE AREA EARLY THIS EVENING A COOL SFC HIGH WILL BEGIN TO SETTLE INTO KS WITH WINDS BECOMING LT/VRB AFTER 6Z. LIGHT WINDS AND CLEAR SKIES SHOULD SET THE STAGE FOR A COOL NIGHT FOR MUCH OF SW KS. GUIDANCE SUGGESTING UPPER 40S- AROUND 50 FOR LOWS BUT BASED ON EXPECTED DWPTS WILL UNDERCUT THESE NUMBERS BY A FEW DEGREES. SUNDAY MAY BE SUNNY BUT COOL. BASED ON 00Z 85H MIX DOWN TEMPS WILL CONTINUE TO FOLLOW THE CURRENT COOL FORECAST WITH ONLY MINOR ADJUSTMENTS. TEMPERATURES WILL THEN BEGIN TO SLOWLY WARM EARLY NEXT WEEK WITH 85H TEMP TRENDS FROM 00Z MON TO 00Z TUES SUGGESTING HIGHS REBOUNDING BACK INTO THE 80S WEST OF DDC MONDAY AFTERNOON WHILE UPPER 70S MORE LIKELY FURTHER EAST. DAYS 3-7... THE MEDIUM RANGE FORECAST APPEARS RATHER INTERESTING IN THAT THERE WILL BE VIRTUALLY NO CHANCE FOR PRECIPITATION AS THE ATMOSPHERE BECOMES DRY THROUGH A DEEP LAYER AS LARGE SCALE RIDGING DEVELOPS INTO THE NORTHERN PLAIN. AS THE UPPER HIGH SETTLES ACROSS THE CENTRAL HIGH PLAINS AND SOUTHWEST KANSAS THERE IS VERY GOOD AGREEMENT BETWEEN THE ECMWF/GFS AS WELL AS THE GEM-NH (CANADIAN) MODELS ON EVOLUTION OF THE UPPER PATTERN. THE LATEST 12 UTC RUNS OF THE GFS AND ECMWF APPEAR TO NOT ANCHOR THE UPPER RIDGE QUITE AS FAR EAST. THIS INDICATES NORTHWEST FLOW COULD BECOME ESTABLISHED BEFORE THE WEEKEND ARRIVES, LEADING TO EVEN LIGHTER SURFACE WINDS FIELDS AS THE UPPER FLOW BECOMES PARALLEL WITH THE MOUNTAIN RANGE, BUT ALSO ALLOWING THE POSSIBILITY OF COOLER TEMPERATURES, WHICH WILL BE A CHALLENGE GOING INTO THIS PERIOD AS MODELS INDICATE QUITE SHALLOW MIXING LAYERS. && .AVIATION... FRONTAL BOUNDARY NOW MOVING SOUTHEAST THROUGH THE FORECAST AREA COULD BE THE FOCUS FOR A FEW DEVELOPING TOWERING CUMULONIMBUS DURING THE LATE AFTERNOON. A SOUTHEAST WIND MIGHT BE SWITCHING TO NORTHWEST BEFORE THE CAPES BECOME REALIZED ACROSS THE LOW LEVEL BAROCLINIC ZONE HOWEVER, SO CONFIDENCE IS NOT HIGH FOR TSRA AND WE WILL MONITOR FOR POTENTIAL TAF AMENDMENTS. AS THE FRONTAL BOUNDARY SLIPS SOUTH OF THE ENTIRE FORECAST AREA, DRY ADVECTION NEAR THE SURFACE WILL CONTINUE SUPPORTED BY THE MID 40'S DEW POINTS NOW SHOWING UP ACROSS WEST CENTRAL KANSAS. THIS DRIER AIR SHOULD BE KEY IN PRECLUDING DENSE FOG DEVELOPMENT AGAIN TONIGHT AS WINDS AGAIN BECOME LIGHT AND VARIABLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 72 48 80 / 0 0 0 0 GCK 46 74 48 82 / 0 0 0 0 EHA 48 76 49 85 / 0 0 0 0 LBL 48 75 49 83 / 0 0 0 0 HYS 46 70 47 79 / 0 0 0 0 P28 49 71 48 77 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
Hazardous weather outlook, Sep 25, 4:20 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT SAT SEP 25 2010 KSZ030-031-043>046-061>066-074>081-084>090-260930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT SAT SEP 25 2010 /320 AM MDT SAT SEP 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON NEAR A LINE FROM LARNED TO MEADE. THE AREA OF THUNDERSTORMS WILL PROPAGATE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND WILL MOVE INTO OKLAHOMA BY 600 PM. BRIEF HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY THIS MORNING AND PROGRESS ACROSS ALL BUT THE SOUTHEAST CORNER OF THE STATE BY EARLY EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO SPREAD INTO WESTERN KANSAS IN ADVANCE OF THE FRONT, AND DEW POINT TEMPERATURES WILL RISE INTO THE LOW TO MID 60S THIS MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT EARLY THIS AFTERNOON AND TO MOVE SOUTHEASTWARD WITH THE FRONT. COOL HIGH PRESSURE WILL BUILD INTO KANSAS BEHIND THE FRONT. AN EXTENDED PERIOD OF QUIET WEATHER CAN BE EXPECTED AFTER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION PROBABLY WILL NOT BE NECESSARY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Sep 25, 3:56 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT SAT SEP 25 2010 KSZ081-090-252145- BARBER-PRATT- 356 PM CDT SAT SEP 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHEASTERN PRATT COUNTIES... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAWYER...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3757 9848 3731 9846 3745 9888 3763 9874 TIME...MOT...LOC 2056Z 295DEG 40KT 3749 9860 RUSSELL
Special weather statement, Sep 25, 4:42 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 442 PM CDT SAT SEP 25 2010 KSZ089-252230- COMANCHE- 442 PM CDT SAT SEP 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF AETNA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3700 9900 3700 9934 3720 9933 3727 9901 TIME...MOT...LOC 2142Z 326DEG 27KT 3709 9913 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:56 PM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Sep 25, 4:42 PM CDT | Special Weather Statement | DDC | Comanche | 48 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.